Background: Cryptosporidium parvum is a common cause of diarrhea. In immunocompetent individuals, spontaneous recovery is the rule. In immunocompromised patients, it may cause a serious disease. Data on cryptosporidiosis in children after solid organ transplantation are few. We report on 6 pediatric solid organ recipients with gastroenteritis caused by Cryptosporidium.
Patients and methods: All episodes of gastroenteritis in solid organ transplant recipients hospitalized in Schneider Children's Medical Center from January 2008 to August 2011 were identified. Data on the episodes with positive staining for Cryptosporidium antigen in stool were reviewed.
Results: Fifty-seven episodes of gastroenteritis were recorded. In 6 (11%) patients (4 kidney recipient, 1 liver and kidney recipient and 1 heart transplant recipient) Cryptosporidium antigen was detected in stool. Mean age at transplantation was 3.7 ± 2 years, mean time between transplantation and cryptosporidial disease was 39 ± 53.9 months. Symptoms included prolonged diarrhea, fever, abdominal pain and weight loss. Mean duration of symptoms before diagnosis was 10.5 ± 8.7 days. In 5 children, kidney function deteriorated, blood concentrations of tacrolimus increased in 5 patients and abnormal values of liver enzymes were detected in 4 patients. All patients were hospitalized and received intravenous fluid replacement and were treated with nitazoxanide for 5-21 days. Two patients had recurrence of symptoms after short course (5 days) therapy. All patients recovered eventually from the disease.
Conclusion: Cryptosporidium should be routinely tested in solid organ transplant recipients with diarrhea. Delay in initiation of treatment can result in serious complications including acute renal failure. Long-term therapy with nitazoxanide (at least 14 days) may facilitate recovery.